Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Feb 22, 2005, 2:39 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2005, 2:39 PM MST (21:39 UTC)
- Expired
- Feb 22, 2005, 3:45 PM MST
- In force
- 66 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 28 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 222143 SVRPSR AZC013-021-222245- /O.NEW.KPSR.SV.W.0003.050222T2139Z-050222T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 239 PM MST TUE FEB 22 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA * UNTIL 345 PM MST * AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND STRONG TO DAMAGING STRAIGHT LINE WIND. THIS STORM WAS LOCATED NEAR KINGS RANCH...JUST EAST OF APACHE JUNCTION...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUPERSTITION MOUNTAINS...TORTILLA FLAT AND THE SALT RIVER RECREATIONAL LAKES. IF ON OR NEAR CANYON LAKE OR APACHE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3335 11157 3324 11137 3358 11117 3364 11145 $$ DG
2 follow-up statements
000 WWUS55 KPSR 222214 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 313 PM MST TUE FEB 22 2005 AZC013-021-222245- /O.CON.KPSR.SV.W.0003.000000T0000Z-050222T2245Z/ MARICOPA AZ-PINAL AZ- 313 PM MST TUE FEB 22 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MST FOR NORTH CENTRAL PINAL AND EXTREME EAST CENTRAL MARICOPA COUNTIES... AT 304 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR TORTILLA FLAT...OR ABOUT 12 MILES NORTHEAST OF APACHE JUNCTION...MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANYON AND APACHE LAKES. LAT...LON 3335 11157 3324 11137 3358 11117 3364 11145 $$ MH
000 WWUS55 KPSR 222231 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 328 PM MST TUE FEB 22 2005 AZC013-021-222238- /O.CAN.KPSR.SV.W.0003.000000T0000Z-050222T2245Z/ MARICOPA AZ-PINAL AZ- 328 PM MST TUE FEB 22 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PINAL AND EXTREME EAST CENTRAL MARICOPA COUNTIES IS CANCELLED... THE STRONG TO SEVERE STORMS THAT AFFECTED THE WARNING AREA HAVE WEAKENED AND MOVED TO THE EAST. THEREFORE...THE SEVERE THUNDERSTORM WARNING THAT HAD BEEN EFFECT FOR NORTH CENTRAL PINAL AND EXTREME EAST CENTRAL MARICOPA COUNTY HAS BEEN CANCELLED. ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL ARIZONA THE REMAINDER OF THIS AFTERNOON. LAT...LON 3335 11157 3324 11137 3358 11117 3364 11145 $$ DG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:55 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Feb 22, 9:55 AM MST, 4 hours 44 minutes before
AZZ020>028-CAZ030>033-222245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 955 AM MST TUE FEB 22 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... ANOTHER STRONG STORM SYSTEM CENTERED NEAR THE CALIFORNIA COAST WILL GRADUALLY MOVE INLAND OVER SOUTHEAST CALIFORNIA AND ARIZONA TODAY THROUGH THURSDAY. THIS MEANS A CONTINUED CHANCE FOR SHOWERS OR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE LOW WILL SLOWLY WEAKEN AND MOVE EAST FRIDAY THROUGH THE WEEKEND BUT THE AIRMASS WILL REMAIN MOIST AND RATHER UNSTABLE...AND AS SUCH A SLIGHT CHANCE FOR SHOWERS OR AFTERNOON STORMS WILL CONTINUE THROUGH THE END OF THE WEEK. && .DISCUSSION... ASIDE FROM SOME PATCHY DENSE FOG...NOT MUCH HAPPENING AROUND CWA THIS MORNING. HOWEVER...THIS WILL CHANGE DRAMATICALLY THIS AFTN. BELIEVE MAIN FOCUS OF ATTENTION NEEDS TO TURN FROM HEAVY RAIN TO POSSIBLE SEVERE WEATHER EVENTS TODAY. LOTS OF FACTORS SEEM TO BE COMING INTO PLAY FOR THIS TO HAPPEN. IN SHORT...WV LOOPS INDICATE THAT UPPER LOW OFF THE SRN CA COAST IS WRAPPING A MID LEVEL DRY SLOT IN FROM THE SW...AND MODELS PICK UP ON THAT TREND NICELY. LOTS OF SUNSHINE IS CURRENTLY FOUND ACROSS THE CWA FROM W TO E TO ALLOW FOR GOOD LOW LEVEL HEATING AND RESULTING DESTABLIZATION. ADD TO THIS THE FACT THAT WE HAVE 25 TO 30KTS OF SHEAR IN LOWEST 6KM AND MUCAPES FORECAST TO RISE TO NEAR 1000 AND LIS DROP TO AROUND -4C...WE ARE LOOKING AT SOME VERY RESPECTABLE...AT TIMES SEVERE...CONVECTION TO DEVELOP THIS AFTERNOON AND EVENING. SPC HAS EXTENDED THEIR SLIGHT RISK AREA INTO SW AZ...ALONG WITH SE CA ZONES...AND THIS LOOKS TO BE RIGHT WAY TO GO IN LIGHT OF ABOVE FACTORS. CURRENTLY...GRIDS AND ZONES HAVE MENTION OF SLIGHT CHANCE OF STORMS...WILL PROBABLY NEED TO BEEF THAT UP A BIT AND CALL FOR LARGER HAIL POSSIBILITIES...WITH OVERALL POPS LOOKING OKAY. AFTER TONIGHT...UPPER LOW NUDGES CLOSER TO AZ ACCORING TO LATEST MODEL TRENDS. SO...AMS WILL GET EVEN MORE UNSTABLE...BUT CONVECTION SHOULD BECOME MORE RANDOM AND LESS ORGANIZED DUE TO DECREASING SHEAR VALUES. HOWEVER...WE MAY GET BACK INTO MORE OF A HEAVY RAIN SITUATION WHAT WITH INCREASING OMEGAS AHEAD OF APPROACHING VORT LOBE. SO...MAY NEED TO UPRAMP POPS FOR WED MOST AREAS. AFTER WED... WE WILL TRANSLATE INTO MORE OF A HIT-AND-MISS TSTM REGIME BUT STILL WITH CHANCE POPS DUE TO MOIST AMS AND COOL AIR ALOFT. TEMPS WILL REMAIN BELOW NORMAL OVER FORESEEABLE FUTURE. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ESTLE
Hazardous weather outlook, Feb 22, 6:23 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 623 AM MST TUE FEB 22 2005 AZZ020>028-CAZ030>033-230100- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 623 AM MST (523 AM PST) TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA... AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA. .DAY ONE...TODAY ANOTHER COLD WET PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD MOISTURE INTO SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS WILL BECOME UNSTABLE DURING THE DAY AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL ARE LIKELY WITH THE THUNDERSTORMS...AND DUE TO THE WET GROUND...THE HEAVY RAINFALL FROM THESE STORMS MAY LEAD TO FLOODING OF ROADS...STREAMS...WASHES AND OTHER LOW AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TH EVENING HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PACIFIC LOW WILL GRADUALLY MOVE EAST AND INLAND OVER ARIZONA WEDNESDAY THROUGH THURSDAY. AS SUCH SCATTERED THUNDERSTORMS WILL CONTINUE BOTH DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE ALL POSSIBLE WITH ANY STORMS. THERE WILL BE A LINGERING CHANCE FOR SHOWERS OR THUNDERSTORMS OVER SOUTHERN ARIZONA FROM FRIDAY INTO THE WEEKEND...AND LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS THAT DEVELOP. OTHERWISE... ALTHOUGH THE LATTER PORTION OF THE WEEK WILL REMAIN UNSETTLED... WETTER AND COOLER THAN NORMAL...NO HAZARDOUS WEATHER IS EXPECTED. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRECKENRIDGE
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.